Skip to content
My WebMD Sign In, Sign Up

Asthma Health Center

Font Size

Over-the-Counter Asthma Inhalers Should Be Used Cautiously

By Elizabeth Tracey , MS
WebMD Health News

Sept. 15, 2000 -- With asthma on the rise in children, many parents of asthmatics can probably relate to this story. "We've spent many a night in the emergency room, trying to get Adam's asthma under control," Robin Stauffer, Adam's mother, tells WebMD. "He's much better when we keep him on his medicines and reduce his exposure to things that irritate his breathing, but every once in a while, we have used an asthma inhaler from the drugstore."

 

Robin's use of this type of inhaler, called an over-the-counter, or OTC, asthma inhaler, is how these medicines should be used, occasionally and only for mild asthma, according to a special report published by the American Medical Association Council on Scientific Affairs in the August issue of the journal Chest. However, a large number of people who use OTC inhalers may use them too often or for more severe asthma. This improper use may result in progression of the disease or even death.

 

"Our recommendation at this time is that labeling on OTC inhalers should be strengthened to let users know appropriate and inappropriate use of these medications," Roy Altman, MD, tells WebMD. "An estimated 20% of OTC inhaler users have more severe disease and should be under the care of a physician with a treatment plan including the use of corticosteroids." Altman is chief of rheumatology and immunology at the University of Miami and vice chair of the council.

 

Altman and his colleagues on the council looked at studies and reports related to the use of OTC asthma inhalers to assess their safety. "For the most part, what we're seeing is so far, so good," he says. "The inhalers have generally been used properly, but the public needs to know that if they aren't experiencing relief, they need to see a physician."

 

Altman says this issue is particularly important for older people. "Older people tend to have more severe disease and may be on a number of other medicines or have conditions that may worsen with the use of OTC inhalers," he says. "Any older person who is just starting to wheeze needs to be evaluated by a physician."

 

According to Nicholas Malerba, director of respiratory therapy at Mather Memorial Hospital in Port Jefferson, N.Y., use of OTC asthma inhalers often results in patients' not seeking medical attention, which can have very serious consequences. For this reason, he maintains that OTC inhalers should be taken off the market.

 

Malerba tells WebMD, "We have gotten a lot of patients who come in here after using an OTC inhaler improperly. They think that if a little is good, a lot must be better, and that's simply not true. They end up with rebound effect [where their air passages shut down], and it's very difficult for us to pull them out of it."

When Is Your Asthma Worse?

When Is Your Asthma Worse?

Take the WebMD Asthma assessment to get Personalized Action Plan

Start Now

Today on WebMD

Distressed woman
Slideshow
Woman holding an asthma inhaler
Article
 
Get Personalized Asthma Advice
Health Check
asthma overview
Slideshow
 
Los Angeles skyline in smog
Slideshow
man in a field with allergies
Slideshow
 
Woman holding inhaler
VIDEO
Slideshow Allergy Myths and Facts
Slideshow
 
Man outdoors coughing
Article
Lung and bronchial tube graphic
Article
 
10 Worst Asthma Cities
Slideshow
runner
Article